Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 137, NWS Jackson, MS

August 16, 2016Bolivar County, Washington County, Mississippi; Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Aug 16, 2016, 4:25 PM CDT for Bolivar County, Washington County, Mississippi; Chicot County, Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2016, 4:25 PM CDT (21:25 UTC)
Expired
Aug 16, 2016, 7:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Chicot County, AR, Bolivar County, MS, Washington County, MS

The radar

The Little Rock radar (KLZK), 171 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:40 PM CDTFLASH FLOOD1 Se Eudora, ARWATER COMING THROUGH THE FRONT DOOR OF A BUISNESS IN EUDORA.
Aug 16, 4:54 PM CDTFLASH FLOODGreenville, MSMULTIPLE REPORTS OF STREET FLOODING AROUND THE CITY OF GREENVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WGUS54 KJAN 162125
FFWJAN
ARC017-MSC011-151-170030-
/O.NEW.KJAN.FF.W.0137.160816T2125Z-160817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHICOT COUNTY IN SOUTHEASTERN ARKANSAS...
  WASHINGTON COUNTY IN NORTHWESTERN MISSISSIPPI...
  SOUTHERN BOLIVAR COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 730 PM CDT

* AT 424 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GREENVILLE...CLEVELAND...LELAND...LAKE VILLAGE...EUDORA...
  ROSEDALE...AVON...SCOTT...MOUND BAYOU...METCALFE...BENOIT...
  MCMILLAN CORNER...GLEN ALLAN...WINTERVILLE...WAYSIDE...
  CHICOT JUNCTION...LAMONT...JERSEY POINT...ARCOLA AND BEULAH.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3388 9072 3301 9094 3301 9146 3315 9146
      3353 9134 3352 9125 3356 9124 3360 9113
      3366 9122 3369 9122 3371 9116 3366 9109
      3368 9103 3372 9106 3370 9111 3373 9115
      3378 9113 3378 9099 3384 9107 3389 9104

$$

NF
2 follow-up statements
009 
WGUS74 KJAN 162258
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
558 PM CDT TUE AUG 16 2016

ARC017-MSC011-151-170030-
/O.CON.KJAN.FF.W.0137.000000T0000Z-160817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHICOT AR-WASHINGTON MS-BOLIVAR MS-
558 PM CDT TUE AUG 16 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
CHICOT...WASHINGTON AND SOUTHERN BOLIVAR COUNTIES...

AT 555 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO TO THREE INCHES OF RAIN
HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GREENVILLE...CLEVELAND...LELAND...LAKE VILLAGE...EUDORA...ROSEDALE...
AVON...SCOTT...MOUND BAYOU...METCALFE...BENOIT...MCMILLAN CORNER...
GLEN ALLAN...WINTERVILLE...WAYSIDE...CHICOT JUNCTION...LAMONT...
JERSEY POINT...ARCOLA AND BEULAH.

ADDITIONAL RAINFALL AMOUNTS NEAR ONE INCH ARE POSSIBLE IN THE
WARNED AREA.

LAT...LON 3388 9072 3301 9094 3301 9146 3315 9146
      3353 9134 3352 9125 3356 9124 3360 9113
      3366 9122 3369 9122 3371 9116 3366 9109
      3368 9103 3372 9106 3370 9111 3373 9115
      3378 9113 3378 9099 3384 9107 3389 9104

$$

NF
252 
WGUS74 KJAN 170027
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
727 PM CDT TUE AUG 16 2016

ARC017-MSC011-151-170036-
/O.EXP.KJAN.FF.W.0137.000000T0000Z-160817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHICOT AR-WASHINGTON MS-BOLIVAR MS-
727 PM CDT TUE AUG 16 2016

...THE FLASH FLOOD WARNING FOR CHICOT...WASHINGTON AND SOUTHERN
BOLIVAR COUNTIES WILL EXPIRE AT 730 PM CDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES...AND
WATCH FOR STANDING WATER IN LOW LYING AREAS.

LAT...LON 3388 9072 3301 9094 3301 9146 3315 9146
      3353 9134 3352 9125 3356 9124 3360 9113
      3366 9122 3369 9122 3371 9116 3366 9109
      3368 9103 3372 9106 3370 9111 3373 9115
      3378 9113 3378 9099 3384 9107 3389 9104

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:47 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 16, 3:47 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
347 PM CDT TUE AUG 16 2016

.DISCUSSION...
We remain locked into a persistent pattern of humid conditions with
daily rounds of mainly diurnal tropical showers. A weak surface
front remains stalled from east Texas through the Mid South into the
Ohio Valley. To the southeast of this front across the Deep South,
above normal deep layer moisture persists. Showers anchored along the
front itself have been ongoing throughout the entire day, while
activity farther south and east developed during the afternoon. Owing
to modest 1 km shear, some of these lines of showers and storms have
been producing gusty winds over central and south MS. Some of these
are also rather efficient rain producers, and there has been at least
one report of localized flooding in Hattiesburg this afternoon. This
convection should begin to die down shortly after sunset with the
loss of daytime instability. Additional low stratus and/or patchy fog
development is possible late tonight into early Wednesday given the
considerable lingering low level moisture.

Heading through the middle of the week, the shortwave upper trough
to the north will weaken and pull northeast, leaving the front
stalled to our north. Persistent southerly low level flow around the
western periphery of a surface ridge over the western Atlantic will
keep a very moist airmass over our region. As a result, the forecast
for the next few days will be status quo, with scattered to numerous
mainly afternoon/evening showers and thunderstorms.

Friday through next Tuesday...By the end of the work week, upper
flow will be more zonal over the area, with the remnants of the
persistent surface front lingering across AR/North MS. With surface
ridging largely suppressed to the south and east of the region, this
will maintain above normal rain chances into the extended portion of
the forecast, particularly during the afternoon and evening periods.
An upper trough will prograde across the Rockies toward the Great
Lakes this weekend into early next week, pushing a new front across
the Plains and into the Lower MS Valley. The greatest upper forcing
with this system will remain north of our area, but guidance
indicates there will be enough of a nudge to get the surface front
southward partially through the area late Monday/Tuesday, where it
will begin to lose steam as jet level flow becomes more parallel to
the front. This may be enough to get some 60s dewpoints into the
northern half of the area by Tuesday. However at least through early
next week, significant relief from the summer muggies appears
unlikely particularly for the southern half of the area. /DL/

&&

.AVIATION...Scattered to numerous shra/tsra activity was occuring
over the west and cntrl portions of the area this aftn. A brief
lowering of cigs and vsbys along with gusty winds can be expected
with any tsra. This convective activity will diminish this evening
but isold shra may continue in vcty of GLH through tonight. Areawide
development of MVFR/IFR conditions is expected by 09Z Wed with LIFR
conditions psbl again at HBG. Conditions wl slowly improve after 15z.
Scattered to numerous tsra activity is expected again Wed aftn. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  90  74  90 /  34  45  24  48
Meridian      74  92  74  92 /  24  37  31  49
Vicksburg     73  90  74  90 /  43  48  27  46
Hattiesburg   75  91  74  91 /  22  40  19  41
Natchez       74  89  73  90 /  35  47  23  43
Greenville    74  86  74  88 /  43  57  24  53
Greenwood     74  89  73  89 /  39  49  22  53

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

DL/22
Hazardous weather outlook, Aug 16, 2:00 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT TUE AUG 16 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
200 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 16, 2:13 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
213 PM CDT TUE AUG 16 2016

MSZ054-161945-
COPIAH MS-
213 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN COPIAH COUNTY UNTIL 245
PM CDT...

AT 213 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ROCKPORT...OR 8 MILES SOUTHEAST OF HAZLEHURST...MOVING NORTH AT
20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOPEWELL AROUND 240 PM CDT.
  CRYSTAL SPRINGS AROUND 245 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GEORGETOWN.

LAT...LON 3173 9037 3204 9044 3204 9023 3202 9024
      3185 9015 3185 9014 3183 9016 3183 9013
      3182 9016 3180 9017 3179 9011 3179 9017
      3178 9017 3178 9011 3177 9011 3177 9017
      3176 9012 3174 9017
TIME...MOT...LOC 1913Z 184DEG 19KT 3180 9026

DB
Special weather statement, Aug 16, 3:08 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT TUE AUG 16 2016

MSZ051-162045-
NEWTON MS-
308 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN NEWTON COUNTY UNTIL 345
PM CDT...

AT 308 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ROSE HILL...OR 11 MILES SOUTHEAST OF NEWTON...MOVING NORTH AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DUFFEE AND LITTLE ROCK AROUND 345 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CHUNKY AND HICKORY.

LAT...LON 3222 8911 3257 8911 3255 8892 3222 8892
TIME...MOT...LOC 2008Z 187DEG 23KT 3223 8900

NF
Special weather statement, Aug 16, 3:47 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT TUE AUG 16 2016

MSZ046-052-162115-
LAUDERDALE MS-KEMPER MS-
347 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT LAUDERDALE AND SOUTHERN KEMPER
COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR DUFFEE TO NEAR INCREASE. MOVEMENT
WAS NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAUDERDALE...MERIDIAN...MERIDIAN STATION...MARION...DE KALB...
LIBERTY...BLACKWATER...DAMASCUS...TAMOLA...ALAMUCHA...ZERO...
PORTERVILLE...KEWANEE...NELLIEBURG...PRISMATIC...MARTIN...TOOMSUBA...
BLUFF SPRINGS...DALEVILLE AND SUQUALENA.

LAT...LON 3233 8842 3224 8848 3238 8892 3285 8891
      3269 8837
TIME...MOT...LOC 2046Z 197DEG 21KT 3247 8899 3231 8856

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:13 PM CDTSpecial Weather StatementJANCopiah32 min
Aug 16, 3:08 PM CDTSpecial Weather StatementJANNewton37 min
Aug 16, 3:47 PM CDTSpecial Weather StatementJANKemper, Lauderdale28 min
Aug 16, 4:51 PM CDTSpecial Weather StatementJANAdams, Jefferson24 min
Aug 16, 5:19 PM CDTSpecial Weather StatementJANJefferson26 min
Aug 16, 5:23 PM CDTSpecial Weather StatementJANHolmes37 min
Aug 16, 6:03 PM CDTSpecial Weather StatementJANLeflore27 min
Aug 16, 6:33 PM CDTSpecial Weather StatementJANGrenada42 min

Nearby

Flash Flood Warnings in Mississippi, 2016Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.